North Carolina, 2013Lightning Strikes in North Carolina, August 20, 2013
August 20, 2013 · NWS ILM · 2 events in 1 county or zone
Lightning struck two stuctures in Brunswick County with an injury.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $6,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Lightning struck two stuctures in Brunswick County with an injury.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Aug 20, 2:31 PM EST, 1 hour 14 minutes earlier.
Area forecast discussion, Aug 20, 2:31 PM EST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
331 PM EDT TUE AUG 20 2013
.SYNOPSIS...
A RIDGE OF HIGH PRESSURE WILL BUILD WEST FROM THE ATLANTIC TOWARDS
THE COAST THROUGH MID-WEEK CREATING WARM CONDITIONS WITH AFTERNOON
THUNDERSTORMS. A COLD FRONT WILL APPROACH AND CROSS THE AREA LATE FRIDAY
USHERING IN COOLER AND DRIER CONDITIONS FOR THE WEEKEND.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
AS OF 3 PM TUESDAY...POCKETS OF HEAVY RAIN WILL CONTINUE THROUGH
AFTERNOON INTO THE EARLY EVENING ASSOCIATED WITH HIGH PRECIPITABLE
WATER CONTENT AND AVAILABLE LOW-LEVEL CONVERGENCE ASSOCIATED WITH
THE SEA BREEZE FRONT AND CONVECTIVE OUTFLOWS. SHORT-WAVE ENERGY
LIFTING NORTH OVER SOUTH CAROLINA AND THE INLAND ADVANCING SEA
BREEZE MAY VERY WELL SHIFT THE STRONGEST CONVECTION OVER OUR FAR
INTERIOR INTO THE LATE AFTERNOON AND EARLY EVENING. DIURNAL
COOLING INTO THE MIDDLE AND LATE EVENING SHOULD HELP DECREASE
CONVECTIVE COVERAGE AND INTENSITY OVERALL. OVERNIGHT LOWS MAINLY
MIDDLE 70S MOST LOCATIONS WITH LOWER 70S IN A FEW OF OUR COOLER
SPOTS. WET GROUND AND PARTIAL CLEARING WILL SUPPORT PATCHY DENSE
FOG LATE TONIGHT INTO DAYBREAK WEDNESDAY.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
AS OF 300 PM TUESDAY...UPPER RIDGE BACKING IN FROM THE ATLANTIC WILL
MAINTAIN ITS INFLUENCE OVER THE AREA ON WEDNESDAY...BEFORE
RETREATING TO THE EAST IN RESPONSE TO A DROPPING SHORTWAVE ON
THURSDAY. THIS CREATES A WARM AND MOSTLY DRY DAY WEDNESDAY AS SUMMER
MAKES A RETURN TO THE AREA. WHILE LOW-LEVEL LAPSE RATES WEDNESDAY
WILL BE QUITE STEEP...A SUBTLE INVERSION /SEVERELY SUB-ADIABATIC
LAPSE RATES/ FROM 850-750MB COMBINED WITH PWATS ONLY AROUND 1.5
INCHES WILL SUPPRESS MUCH IN THE WAY OF CONVECTION. ISOLATED AFTN
TSTMS WILL STILL BE POSSIBLE...ESPECIALLY ACROSS INLAND ZONES
FURTHER FROM THE RIDGE AXIS. ON THURSDAY...UPPER TROUGH AND
ACCOMPANYING SHORTWAVE DROP SE OUT OF THE GREAT LAKES AREA AND
INTO THE CAROLINAS. THIS SUPPRESSES THE RIDGE BACK TO THE
EAST...CAUSING LOWERING THICKNESSES AND PWATS TO RISE BACK TOWARDS
1.9 INCHES. THESE COMBINE TO PRODUCE A MORE ACTIVE DAY...WITH
SCATTERED CONVECTION LIKELY...ESPECIALLY DURING PEAK HEATING.
CONVECTION BOTH DAYS WILL BE PRIMARILY DIURNALLY FORCED...AND WILL
WANE AFTER DARK...ALTHOUGH MAY PERSIST LONGER THURSDAY NIGHT
THANKS TO THE APPROACH OF A COLD FRONT KEEPING SOME FORCING
ONGOING WELL AFTER NIGHTFALL.
TEMPS WILL BE NEAR TO SLIGHTLY ABOVE SEASONABLE LEVELS
WEDNESDAY...UPPER 80S TO AROUND 90...AND ONLY SLIGHTLY COOLER
THURSDAY. LOWS EACH NIGHT WILL DROP TO AROUND OR JUST ABOVE 70.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
AS OF 300 PM TUESDAY...MEDIUM RANGE GUIDANCE CONTINUES SHOW QUITE
THE AMPLIFIED PATTERN DEVELOPING WITH MASSIVE RIDGING CENTERED
ACROSS THE CENTRAL PLAINS. FOR THE EASTERN U.S. TROUGHING WILL
DEVELOP AND ALLOW YET ANOTHER COLD FRONT FRONT TO SURGE WELL SOUTH
OF WHAT WE NORMALLY SEE THIS TIME OF YEAR. WPC CONTINUES TO LEAN
TOWARD A BLEND OF GUIDANCE TO SMOOTH OUT THE DETAILS OF THE
EMBEDDED SHORTWAVES WHICH BRINGS THE FRONT ACROSS THE AREA EARLY
SATURDAY. POPS WILL REMAIN IN THE FORECAST FOR FRIDAY AND SATURDAY
WITH A DECREASING TREND SATURDAY. FOR SUNDAY THROUGH
TUESDAY...PRECIPITABLE WATER VALUES DROP TO WELL BELOW AN INCH
WHICH WILL ELIMINATE ANY MENTION OF POPS. TEMPERATURES FALL TO 3-5
DEGREES BELOW CLIMATOLOGY AND WILL BE MOST NOTICEABLE WITH
OVERNIGHT LOWS IN THE 60S FOR SEVERAL MORNINGS.
&&
.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
AS OF 18Z...SEA BREEZE ACTIVITY WILL AFFECT THE COASTAL TERMINALS
FOR THE FIRST HOUR OR SO...AS STEERING FLOW KEEPS THE CONVECTION
NEAR THE COAST THROUGH 19Z. CONVECTION WILL FORM INLAND AFTER
THAT...BUT WILL LIKELY NOT MAKE IT ALL THE WAY TO FLO AND LBT.
VISIBILITIES IN SHOWERS AND ISOLATED THUNDERSTORMS COULD BE TWO
MILES OR LESS. THIS EVENING...CONVECTION ENDS WITH FOG/STRATUS
FORMING AFTER MIDNIGHT. MODELS ARE HINTING THAT FLO AND LBT MAY GO
DOWN AGAIN IN LIFR FOG AND CANNOT SEE A REASON TO DISPUTE THIS
SCENARIO. SOUTHEAST WINDS THIS AFTERNOON BECOMING NEARLY CALM
TONIGHT. WEDNESDAY...BECOMING VFR WITH LIGHT WINDS. PROBABLY LESS
CONVECTION THAN TODAY WITH LESS MOISTURE AVAILABLE.
EXTENDED OUTLOOK...EARLY MORNING FOG/STRATUS POSSIBLE THURSDAY AND
FRIDAY...ESPECIALLY INLAND. ISOLATED SHOWERS/T-STORMS
THURSDAY...BECOMING MORE WIDELY SCATTERED FRIDAY AFTERNOON THROUGH
SATURDAY MORNING. COOLER AND DRIER SUNDAY.
&&
.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 3 PM TUESDAY...LIGHT S-SW WINDS EXPECTED OVER THE WATERS
TONIGHT ACCOMPANIED 2-3 FOOT SEAS. A MOIST AND UNSTABLE LOWER
TO MIDDLE ATMOSPHERE OVER THE WATERS WILL SUPPORT ISOLATED TSTMS
OVERNIGHT INTO EARLY WEDNESDAY. SEAS MAINLY FROM THE SE IN 8-9
SECOND INTERVALS.
SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
AS OF 300 PM TUESDAY...PRETTY TYPICAL LATE-SUMMER WEATHER FOR THE
SHORT TERM AS BERMUDA HIGH PRESSURE SITS OFFSHORE WEDNESDAY BEFORE
SLOWLY RETREATING TO THE EAST DURING THURSDAY IN RESPONSE TO AN
APPROACHING COLD FRONT. THIS KEEPS LIGHT SW WINDS ONGOING ACROSS THE
WATERS...AT SPEEDS LESS THAN 10 KTS WEDNESDAY. WINDS WILL INCREASE
SLIGHTLY LATE THURSDAY AS THE GRADIENT TIGHTENS AHEAD OF THE COLD
FRONT...WITH SW WINDS OF 10-15 KTS DEVELOPING THURSDAY NIGHT. SEAS
WILL BE FORMED THROUGH A COMBINATION OF SW WIND WAVES AND A 2 FT SE
GROUND SWELL...WITH SIGNIFICANT SEAS OF 2-3 FT EXPECTED THROUGH THE
PERIOD.
LONG TERM /FRIDAY THROUGH SATURDAY/...
AS OF 300 PM TUESDAY...BIG STORY FOR THE MARINE COMMUNITY WILL BE
THE WIND SHIFT FROM A TYPICAL SUMMERTIME FLOW OF SOUTH TO
SOUTHWESTERLY WINDS FRIDAY TO NORTHEAST BY SATURDAY MORNING AS A
FRONT MOVES ACROSS. TIMING REMAINS UNCERTAIN THIS FAR OUT BUT
MODEL CONSENSUS FROM WPC AGREES WITH THIS SCENARIO. NOT A
TREMENDOUS PUSH BEHIND THE FRONT AND WIND SPEEDS HOVER AROUND TEN
KNOTS. WAVEWATCH SEAS ARE REPRESENTATIVE OF THE WEAK WIND FIELDS
WITH BASICALLY 2-3 FEET.
&&
.TIDES/COASTAL FLOODING...
AS OF 3 PM TUESDAY...LAST FEW EVENING HIGH TIDES HAVE DEPARTED
SLIGHTLY ABOVE PREDICTED WATER LEVELS ALONG THE CAPE FEAR RIVER
AT AT DOWNTOWN WILMINGTON...AND AM EXPECTING THE SAME TONIGHT WITH
LEVELS NEAR 5.7-5.8 ANTICIPATED AROUND 10 PM THIS EVENING. FOR THIS
REASON WILL HOIST A COASTAL FLOOD ADVISORY FOR THIS LOCATION WHOSE
CRITERIA IS 5.5 FEET FOR AN ADVISORY ISSUANCE.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...COASTAL FLOOD ADVISORY FROM 9 PM TO 11 PM EDT THIS EVENING FOR
NCZ107.
MARINE...NONE.
&&
SYNOPSIS...JDW
NEAR TERM...MJC
SHORT TERM...JDW
LONG TERM...SHK
AVIATION...MJC/DL
MARINE...MJC/JDW/SHK
TIDES/COASTAL FLOODING...MJCHazardous weather outlook, Aug 20, 3:34 AM EST, 12 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
434 AM EDT TUE AUG 20 2013
NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-053-055-210845-
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-INLAND NEW HANOVER-
INLAND BRUNSWICK-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-
WILLIAMSBURG-INLAND HORRY-INLAND GEORGETOWN-
434 AM EDT TUE AUG 20 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ106-108-110-SCZ054-056-210845-
COASTAL PENDER-COASTAL NEW HANOVER-COASTAL BRUNSWICK-COASTAL HORRY-
COASTAL GEORGETOWN-
434 AM EDT TUE AUG 20 2013
...MODERATE RISK OF RIP CURRENTS IN EFFECT THROUGH THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
MODERATE RISK OF RIP CURRENTS.
WATER LEVELS WILL BE ELEVATED DURING THE TIME OF HIGH TIDE THIS
EVENING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
AMZ250-252-254-256-210845-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
434 AM EDT TUE AUG 20 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Lightning, Brunswick
- When
- August 20, 3:45 PM EST
- Where
- Brunswick County, 0.44 mi ESE of Easy Hill
- Property damage
- $4,000
- Reported by
- Emergency Manager
- Coordinates
- 34.217, -77.993
Lightning struck a storage building on the 600 block of Hickory Branches Ln.
Lightning, Brunswick
- When
- August 20, 3:45 PM EST
- Where
- Brunswick County, 0.22 mi ESE of Easy Hill
- Injuries
- 1 direct, 0 indirect
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 34.218, -77.997
Lightning struck a house on the 200 block of E Wood Lane. A teenager received a burn from a gaming system inside the home.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in New York, August 20, 20131 death · 1 event
- Dense Fog in Virginia, August 20, 201316 events
- Hail and Damaging Winds in South Carolina, August 20 to 22, 2013$12,000 · 50 kt wind · 6 events
- Dense Fog in West Virginia, August 20, 20138 events
- Dense Fog in Maryland, August 20, 20135 events
- Drought in Arkansas, August 20 to 31, 20135 events
- Drought in Arkansas, August 20 to 31, 20134 events
- Hail and Damaging Winds in Florida, August 20, 2013$2,000 · 50 kt wind · 4 events
- Flash Flooding in South Carolina, August 20, 20133 events
- Flash Flood and Hail in Arizona, August 20, 2013$1,000 · 1 in hail · 3 events
- Damaging Winds and Strong Wind in Nevada, August 20 to 21, 2013$2,000 · 57 kt wind · 3 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 20, 20132 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 474968, 474970.